Alert archive / Wyoming / Wind Chill Warnings in 2011

Wind Chill Warning 1, NWS Riverton, WY

December 31, 2010Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this wind chill warning at Dec 31, 2010, 10:04 PM MST for Fremont County, Natrona County, Sweetwater County, Wyoming. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 31, 2010, 10:04 PM MST (05:04 UTC)
Expired
Jan 1, 2011, 12:00 PM MST
In force
14 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 5.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2011-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2011-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

977 
WWUS45 KRIW 010504
WSWRIW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
1004 PM MST FRI DEC 31 2010

...DANGEROUS WIND CHILLS EXPECTED IN SWEETWATER COUNTY AS WELL AS
IN THE GREEN MOUNTAINS RATTLESNAKE RANGE TONIGHT...


WYZ019-028>030-011315-
/O.NEW.KRIW.WC.W.0001.110101T0504Z-110101T1900Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
INCLUDING THE CITIES OF...JEFFREY CITY...ROCK SPRINGS...
GREEN RIVER...WAMSUTTER
1004 PM MST FRI DEC 31 2010

...WIND CHILL WARNING IN EFFECT UNTIL NOON MST SATURDAY...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT UNTIL NOON MST SATURDAY. 

* SUMMARY AND TIMING...VERY COLD TEMPERATURES OF 15 TO 20 BELOW
  ZERO WILL COMBINE WITH WEST SOUTHWEST WINDS OF 20 TO 30 MPH TO
  PRODUCE DANGEROUS WIND CHILLS LATE THIS EVENING THROUGH LATE
  SATURDAY MORNING.

* WIND CHILL VALUES...30 TO 40 DEGREES BELOW ZERO.

* IMPACTS...IT WILL BE DANGEROUSLY COLD TONIGHT. FROSTBITE CAN
  AFFECT EXPOSED SKIN IN VERY LITTLE TIME. DRESS IN LAYERS AND
  COVER UP ALL EXPOSED SKIN IF YOU MUST BE OUTDOORS.|

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$

LIPSON
2 follow-up statements
086 
WWUS45 KRIW 011031
WSWRIW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
331 AM MST SAT JAN 1 2011

...DANGEROUS WIND CHILLS IN SWEETWATER COUNTY AS WELL AS IN THE
GREEN AND RATTLESNAKE RANGES THROUGH NOON TODAY...

WYZ019-028>030-011900-
/O.CON.KRIW.WC.W.0001.000000T0000Z-110101T1900Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
INCLUDING THE CITIES OF...JEFFREY CITY...ROCK SPRINGS...
GREEN RIVER...WAMSUTTER
331 AM MST SAT JAN 1 2011

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY...

A WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY. 

* SUMMARY AND TIMING...VERY COLD TEMPERATURES OF 5 TO 15 BELOW
  ZERO WILL COMBINE WITH WEST SOUTHWEST WINDS OF 15 TO 30 MPH TO
  PRODUCE DANGEROUS WIND CHILLS THROUGH THIS MORNING.

* WIND CHILL VALUES...25 TO 40 DEGREES BELOW ZERO.

* IMPACTS...IT WILL BE DANGEROUSLY COLD THIS MORNING. FROSTBITE
  CAN AFFECT EXPOSED SKIN IN VERY LITTLE TIME. DRESS IN LAYERS AND
  COVER UP ALL EXPOSED SKIN IF YOU MUST BE OUTDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROSTBITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$
558 
WWUS45 KRIW 011849
WSWRIW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
1149 AM MST SAT JAN 1 2011

...WIND CHILL WARNING WILL EXPIRE AT NOON MST TODAY...

.WIND CHILL WARNING WILL EXPIRE AT NOON MST TODAY.

WYZ019-028>030-012000-
/O.EXP.KRIW.WC.W.0001.000000T0000Z-110101T1900Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
INCLUDING THE CITIES OF...JEFFREY CITY...ROCK SPRINGS...
GREEN RIVER...WAMSUTTER
1149 AM MST SAT JAN 1 2011

...WIND CHILL WARNING WILL EXPIRE AT NOON MST TODAY...

THE WIND CHILL WARNING WILL EXPIRE AT NOON MST TODAY.


$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this wind chill warning went out at Dec 31, 3:12 PM MST, 6 hours 52 minutes earlier.

Area forecast discussion, Dec 31, 3:12 PM MST, 6 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
312 PM MST FRI DEC 31 2010

.UPDATE...CANCELLED THE WIND CHILL WARNING FOR THE UPPER GREEN RIVER
BASIN AND THE ADJACENT FOOTHILLS FOR LACK OF WIND BUT MENTIONED THAT
THE ACTUAL AMBIENT AIR TEMPERATURES WOULD BOTTOM OUT AROUND 30
BELOW. ISSUED A WIND CHILL WARNING FOR SWEETWATER COUNTY AND THE
GREEN MOUNTAINS FOR WEST SOUTHWEST 15 TO 30 MPH WINDS COMBINED WITH
TEMPS OF 15 TO 20 BELOW. ALSO LOWERED TEMPS BY AROUND 5 DEGREES
ACROSS ZONES 17>19-25>26-28>30.

.SHORT TERM...TONIGHT THROUGH MONDAY

STILL SOME LIGHT SNOW/FLURRIES FALLING ACROSS AREAS EAST OF THE
DIVIDE AND EASTERN SWEETWATER COUNTY.  EXPECT THIS TO END WEST TO
EAST THIS EVENING AS THE UPPER LOW SHIFTS FURTHER EAST INTO THE
PLAINS.  COLD TEMPERATURES TONIGHT WITH WIDESPREAD SUBZERO
TEMPERATURES...WITH TEENS TO EVEN 20'S BELOW ZERO EXPECTED OVER THE
WESTERN AND CENTRAL BASINS/VALLEYS.  SOME NORTHWEST BREEZES OVER THE
UPPER GREEN BASIN WILL CREATE SOME DANGEROUS WIND CHILLS TONIGHT
THROUGH LATE SATURDAY MORNING.  HAVE ISSUED WIND CHILL WARNING FOR
THERE FORM 04Z THROUGH 19Z SATURDAY.  MODELS HAVE BEEN WARMING
THINGS UP A BIT MUCH OVER THE NEXT FEW DAYS...EVEN WITH THE
EXTENSIVE SNOW COVER AND COLD AIR IN PLACE.  SO HAVE BEEN LOWERING
HIGHS AND LOWS...ESPECIALLY OVER THE VALLEYS AND BASINS OF THE WEST
AND CENTRAL.

NORTHWEST FLOW CONTINUES OVER THE REGION TONIGHT THROUGH SUNDAY WITH
SOME MOISTURE/LOW CLOUDS HANGING ON OVER THE WEST WITH SOME LIGHT
SNOW/FLURRIES FALLING THERE.  COULD SEE A LOCALIZED INCH OR TWO
THERE.  SURFACE FLOW REVERSES THIS EVENING WITH A SOUTHWEST GRADIENT
INCREASING.  WINDS WILL BEGIN TO INCREASE OVER THE TYPICAL AREAS SUCH AS
THE CENTRAL WIND CORRIDOR AS WELL AS THE EAST SLOPES OF THE
ABSAROKAS AND WIND RIVERS...THE UPPER WIND RIVER BASIN AND CODY
FOOTHILLS.  THE WINDS WILL INCREASE SATURDAY NIGHT AND SUNDAY WITH
THE GRADIENT TIGHTENING IN RESPONSE TO A CLIPPER SHORTWAVE DIGGING
SOUTHEAST ACROSS EASTERN MONTANA.  EXPECT TO SEE AREAS OF THE
BLOWING SNOW IN THESE AREAS...ESPECIALLY OVER SOUTHEAST FREMONT AND
NATRONA COUNTIES LATE SATURDAY NIGHT AND SUNDAY.  COULD NEED SOME
BLOWING SNOW ADVISORIES GIVEN THE 4 TO 8 INCHES OF FRESH LIGHT SNOW
BEING BLOWN AROUND BY THE WIND.

MOISTURE FROM THE CLIPPER WILL STAY OVER EASTERN MONTANA AND
NORTHEAST WYOMING...POSSIBLY GETTING INTO THE BIGHORNS AND JOHNSON
COUNTY.  ANY PRECIP WOULD BE ON THE LIGHT SIDE...SO NOT EXPECTING
MUCH OF ACCUMULATION.  THE CLIPPER QUICKLY EXITS SUNDAY NIGHT WITH
DRIER AIR WORKING ITS WAY IN BEHIND IT.  PATCHY TO AREAS OF FOG ARE
POSSIBLE OVER THE BASINS AND VALLEYS OF THE CENTRAL AND WEST THE
NEXT SEVERAL NIGHTS.  PARTLY TO MOSTLY CLEAR SKY AND FRESH SNOW
COVER WILL MAKE FOR CONDITIONS FOR FOG FORMATION.

LONG TERM...MONDAY NIGHT THROUGH FRIDAY

WEAK NW FLOW DOMINATED MUCH OF THE MEDIUM RANGE PERIOD WITH A COUPLE
WEAK WAVES POTENTIALLY IN THE FLOW RESULTING IN THE MTN SNOW SHOWERS
OR FLURRIES. RIDGE MAY BEGIN TO BUILD IN FRIDAY AND BEYOND. CENTRAL
AND WESTERN BASINS AND VALLEYS WILL LIKELY REMAIN QUITE COLD WITH
INVERSIONS AND POTENTIAL FOR LATE NIGHT AND MORNING FOG. GFS
SOUNDINGS LOOK BEST FOR FOG ON TUESDAY BUT WE'LL JUST HAVE TO WATCH
HOW THE FOG DEVELOPS IN THE SHORT TERM AND SEE IF WE GET IN A
REPEATING FOG FORMATION PATTERN. WIND CORRIDOR STILL LOOKS BREEZY TO
WINDY AT TIMES MAKING FOR SOME COLD DAYS DUE TO THE WIND CHILLS.
SOME MODERATION LATE IN THE PERIOD WHERE BREEZES OCCUR AND ALONG THE
LEE OF THE ABSAROKAS AND BIGHORN MTNS. STILL COULD BE A PERIOD OF
STRONGER WINDS AROUND MIDWEEK...ESPECIALLY THE CODY FOOTHILLS BUT
EVEN THE WIND CORRIDOR WILL SEE A POTENTIALLY STRONGER WIND DAY WED
OR THU.

&&

.AVIATION...

VFR CONDITIONS PREVAIL WEST OF THE CONTINENTAL DIVIDE FOR THE
FORECAST PERIOD.  MVFR/IFR CIGS/VSBYS WILL LINGER THROUGH 09Z IN
MOST AREAS EAST OF THE DIVIDE AS A WINTER STORM MOVES OFF TO THE
NORTH AND EAST. MVFR VSBY LIKELY AT KRKS AND KCPR BEYOND 09Z AS 20
TO 30KT WIND CAUSE AREAS OF BLSN. AS CIGS IMPROVE...PATCHY FZFG WILL
DEVELOP IN AREAS WITH LIGHT WIND AND FRESH SNOW COVER. THIS WILL
BRING IFR/LIFR VSBY PARTICULARLY TO KJAC AND KWRL WITH IFR CIGS WITH
MOUNTAIN OBSCURATIONS DEVELOPING AT KJAC.

&&

.FIRE WEATHER...

IT WILL REMAIN QUITE COLD OVER THE NEXT SEVERAL DAYS UNDER NORTHWEST
FLOW.  VERY LIGHT SNOW IS POSSIBLE OVER THE WEST SATURDAY AND
SUNDAY...WITH LITTLE ACCUMULATION EXPECTED.  WINDS WILL INCREASE IN
THE TYPICAL AREAS SATURDAY BECOMING QUITE WINDY SATURDAY NIGHT AND
SUNDAY...WITH AREAS OF BLOWING SNOW.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WIND CHILL WARNING FROM 9 PM THIS EVENING TO NOON MST SATURDAY
WYZ019-028>030.

&&

UPDATE...LIPSON
SHORT TERM...TWB
LONG TERM...SKRBAC
AVIATION...BERC
FIRE WEATHER...TWB
Hazardous weather outlook, Dec 31, 3:24 PM MST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
324 PM MST FRI DEC 31 2010

WYZ001>020-022>030-011200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
324 PM MST FRI DEC 31 2010

...WIND CHILL WARNING FOR THE UPPER GREEN RIVER BASIN 9 PM THIS
EVENING THROUGH NOON SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

DANGEROUSLY COLD WIND CHILLS ARE EXPECTED OVERNIGHT THROUGH LATE
SATURDAY MORNING IN THE UPPER GREEN BASIN TONIGHT.  NORTHWEST WINDS
OF 10 TO 20 MPH WILL COMBINE WITH TEMPERATURES OF 15 TO 25 BELOW
ZERO TO PRODUCE WIND CHILLS OF OF 35 TO 45 BELOW ZERO.

PATCHY DENSE FOG IS POSSIBLE IN THE VALLEYS AND BASINS OF WESTERN
AND CENTRAL WYOMING LATE TONIGHT AND SATURDAY MORNING.
LOCAL VISIBILITY REDUCTIONS OF BELOW A HALF MILE ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AREAS OF FOG ARE EXPECTED LATE SATURDAY NIGHT AND SUNDAY MORNING IN
THE VALLEYS AND BASINS POSSIBLY REDUCING THE VISIBILITY TO ONE HALF
OF A MILE OR LESS. THE FOG WILL LIKELY RETURN FOR BOTH EARLY MONDAY
AND TUESDAY MORNING ACROSS THE CENTRAL AND WESTERN BASINS AND
VALLEYS.

AREAS OF BLOWING SNOW ARE LIKELY FROM THE RED DESERT TO CASPER LATE
SATURDAY MORNING THROUGH SUNDAY ALONG WITH BITTER COLD WIND CHILLS AS
SOUTHWEST WINDS OF 25 TO 40 MPH DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SNOWFALL AMOUNTS FROM THURSDAYS AND LAST
NIGHTS SNOW EVENT. THANK YOU.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 2:27 PM MSTWind Chill WarningRIWFremont, Lincoln, Natrona, Sublette, Sweetwater12 hr

Nearby

Wind Chill Warnings in Wyoming, 2011Every wind chill warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.